Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

August 12, 2021Crenshaw County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 12, 2021, 6:03 PM CDT for Crenshaw County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 6:03 PM CDT (23:03 UTC)
Expired
Aug 12, 2021, 7:00 PM CDT
In force
57 min
Issued by
NWS Mobile, AL
Hail
0.25 in
Wind
40

County Crenshaw County, AL

The radar

The Maxwell AFB radar (KMXX), 83 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WWUS84 KMOB 122303
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
603 PM CDT Thu Aug 12 2021
 
ALZ058-130000-
Crenshaw AL-
603 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northeastern
Crenshaw County through 700 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ansley, or 9 miles north of Goshen, moving northwest at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Petrey and Highland Home. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3181 8629 3196 8641 3203 8641 3204 8640
      3205 8640 3205 8630 3197 8630 3197 8620
      3196 8619 3189 8617 3186 8618 3183 8618
      3181 8620 3179 8620 3179 8615 3171 8615
TIME...MOT...LOC 2301Z 130DEG 18KT 3185 8613 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 12, 3:16 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 12, 3:16 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Mobile AL
316 PM CDT Thu Aug 12 2021

.NEAR TERM UPDATE /Now Through Friday/...A broad trough aloft over the northern
Plains and Midwest slowly progresses east into the Great Lakes region
while amplifying through Friday. Additionally, an extensive upper tropospheric
low aloft over the Florida Peninsula stretching south into the Florida
Straits slowly moves west into the eastern Gulf during this time. With
this, weak ridging aloft continues to weaken over the southeastern
CONUS in between these two features. At the surface, ridging over the
region retreats through today as a modest surface high centered roughly
over the north central Gulf coast forms and lingers over the southeast
through the rest period. As this transition occurs, light southeasterly
to easterly surface winds over area today begin to switch to a light
northerly flow on Friday, except for a weak southerly flow resuming
during the afternoon near the coast.

PWATs continue to remain fairly high over the region ranging
around 1.9-2.0 inches and shear remains weak. MLCAPE values through
the near term during this afternoon and Friday afternoon look to be
generally near 2000 J/kg. Even with this abundant moisture and modest
instability, no synoptic forcing exists through the period to aid
unorganized convective development. However, there will be a
modest land and sea breeze circulation which cycles through the
period, and outflow generated by previous convection. Coverage of
showers and storms for the rest of the afternoon and evening
continues to remain scattered to numerous, aided generally by
outflow boundaries generated by convection, daytime heating, and a
weak sea breeze. Overnight tonight, convection is expected to
move south over the marine area following the general diurnal
pattern. On Friday morning, any convective development (similar to
today) over the marine area is again expected to spread inland
and generally increase in coverage during through the day aided by
the same processes as previously mentioned. Although, coverages
of now looks to be just a tad less on Friday compared to today
with scattered to more locally numerous expected.

In terms of sensible weather, given the weakly sheared environment
the main concern will be urban and small stream flooding potential
through the period. Although, a few strong storms could produce
locally strong winds associated with downbursts due to precip
loading.

For temps, given the increased cloud and storm coverage that has
haunted areas closer to coast today, highs are struggling to make it
out of the 80s for areas along and south of I-10. Outside of these
areas, highs should reach the lower to mid 90s. Lows tonight will
generally range from the lower 70s inland to the mid 70s at the
coast. On Friday, as of now highs still looks to range in the low to
mid 90s across the region, of course this will depend on cloud and
rain coverage. Lastly, a low risk of rip currents is expected
through the period. JEH/88

&&

.SHORT TERM /Friday night Through Sunday night/...This period will
be described as the approach of Fred, or something resembling that (as
the depression is very poorly organized and is currently just of
the coast of eastern Cuba and moving to the northwest). But first,
Friday night through Saturday. Both days will have increased
coverage due our region being within a synoptic weakness formed by
a Mid-Atlc Ridge off to our northeast and a Srn Plains Ridge to
our west. Moisture level remain high, static stabilities low, and
given the time of year there is no lack of mesoscale boundaries
or thermodynamic instability. So, more of the same. The coverage
does decrease each evening, re-forms over the water during the
late night hours and then those boundaries (not necessarily the
sea-breeze) propagate inland again to initiate deep convection
over land.

Back to Fred. The system is forecast to once again evolve into a
tropical storm late tomorrow and as it approaches the FL Straits.
It then turns more northward and moves across the eastern Gulf
Saturday and Sunday before making landfall somewhere just barely
east of Apalachicola early Monday morning. If this were to occur,
and both the track and intensity forecasts are highly uncertain
at this time due to several complicating factors (1) encountering
significant vertical wind shear along its merry track to the NW,
(2) whether it re-develops deep convection around its 'definite
and new' center, and subsequently, then which layer of mean winds
will it be advected within along its trek (i.e., a shallower storm
moves further west, a deeper storm moves further east), (3) the
final synoptic positioning of features during the 12-18 hours
prior to would be landfall (e.g., of the high pressure over the
Mid-Atlc and where its interacting western periphery will exactly
be. So, that is why there is so much uncertainty. The
probabilities of TS force winds (i.e., 39 mph or higher) holds
steady the past advisory around a 2 in 10 chance along our NW FL
Panhandle counties - with lower amounts inland and further west.
Rain should spread into the region on Sunday from the southeast.
Thus, coverage increased Sunday and Sunday night. /23 JMM

&&

.EXTENDED TERM /Monday Through Thursday/...Rain chances remain
elevated across the area through the period as Fred's moisture
envelope continues to very slowly diminish in areal extent, but
still remains prevalent enough to increase rain chances over our
region. We did increase rain chances because the forecast guidance
has been too low compared to the 'observed' and the situation will
not change during the period as our region is forecast to
remain within a weakness. There is some concern Fred's remnant
surface low may not just 'zip through' our area. It is rather
nebulous what happens in the first two days after landfall.
Remnant tropical depressions, in particular, are notorious heavy
rainfall producers. We are not saying this will occur within our
area, but we have to be sure the forcing for heavy rainfall moves
sufficiently far enough away from our region to rule out. At this
point, we are just watching it. Wet and unacceptably humid. /23
JMM

&&

.MARINE...No impacts expected through the weekend except for showers
and thunderstorms each day. Fred's approach will cause winds and
seas to increase Sunday and into Monday. For more information
regarding Fred please refer to National Hurricane Center advisories.
JEH/88

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 12, 12:31 PM CDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
1231 PM CDT Thu Aug 12 2021

ALZ052-053-055-056-059-060-261-262-FLZ201-203-205-121830-
Clarke AL-Baldwin Inland AL-Monroe AL-Conecuh AL-Covington AL-
Escambia AL-Washington AL-Mobile Inland AL-Okaloosa Inland FL-
Escambia Inland FL-Santa Rosa Inland FL-
1231 PM CDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of southwestern Monroe,
northeastern Mobile, northwestern Baldwin, southeastern Washington,
southeastern Clarke, Escambia, southern Conecuh, southern Covington,
northern Okaloosa, northern Santa Rosa and northwestern Escambia
Counties through 130 PM CDT...

At 1231 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Calvert to 11 miles southeast of Riverview.
Movement was northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Crestview, Atmore, Brewton, Jackson, Florala, Century, Flomaton,
Frisco City, Baker, Stockton, McCullough, East Brewton, Uriah, Mount
Vernon, Calvert, Castleberry, Excel, Jay, Laurel Hill and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 8619 3099 8639 3069 8639 3065 8641
      3071 8685 3076 8737 3108 8815 3157 8789
      3135 8694 3118 8619
TIME...MOT...LOC 1731Z 215DEG 18KT 3118 8803 3092 8695

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Aug 12, 2:19 PM CDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
219 PM CDT Thu Aug 12 2021

ALZ051>053-MSZ067-076-122000-
Clarke AL-Choctaw AL-Washington AL-Greene MS-Wayne MS-
219 PM CDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of southwestern Choctaw,
northern Washington, northwestern Clarke, southern Wayne and
northwestern Greene Counties through 300 PM CDT...

At 218 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Coffeeville to 6 miles
south of Clara. These storms were nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waynesboro, Saint Stephens, Clara, Millry, State Line, Buckatunna,
Silas and Coffeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3159 8781 3138 8863 3142 8884 3143 8884
      3143 8890 3144 8894 3157 8894 3196 8795
TIME...MOT...LOC 1918Z 156DEG 3KT 3170 8801 3148 8869

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Aug 12, 6:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
603 PM CDT Thu Aug 12 2021

ALZ058-130000-
Crenshaw AL-
603 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northeastern
Crenshaw County through 700 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ansley, or 9 miles north of Goshen, moving northwest at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Petrey and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3181 8629 3196 8641 3203 8641 3204 8640
      3205 8640 3205 8630 3197 8630 3197 8620
      3196 8619 3189 8617 3186 8618 3183 8618
      3181 8620 3179 8620 3179 8615 3171 8615
TIME...MOT...LOC 2301Z 130DEG 18KT 3185 8613

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:01 PM CDTSevere Thunderstorm WarningMOBButler, Covington, Crenshaw44 min
Aug 11, 7:30 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw45 min
Aug 11, 7:46 PM CDTSpecial Weather StatementMOBCrenshaw44 min
Aug 11, 7:47 PM CDTSpecial Weather StatementMOBConecuh43 min
Aug 11, 7:56 PM CDTAreal Flood AdvisoryMOBButler, Crenshaw3 hr
Aug 11, 8:01 PM CDTSpecial Weather StatementMOBButler44 min
Aug 11, 8:09 PM CDTFlash Flood WarningMOBButler3 hr
Aug 12, 9:42 AM CDTSpecial Marine WarningMOB63 min
Aug 12, 12:31 PM CDTSpecial Weather StatementMOBEscambia59 min
Aug 12, 11:46 AM CDTSpecial Weather StatementMOBGeorge, Greene, Stone44 min
Aug 12, 2:19 PM CDTSpecial Weather StatementMOBWayne41 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.